Minnesota, 2001

Damaging Wind in Minnesota, September 22, 2001

September 22, 2001 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 22, 9:45 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 22, 9:45 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT SEP 22 2001

NO MAJOR PBLMS WITH GOING ZONES...WL PROBABLY UPDATE AFT 11 AM TO
FINE TUNE SOME WORDING. PRE FRONTAL TROF APPROACHING THE WRN CWA
ATTM. AND MESOETA SLOWLY PROGS THE SFC WND SHIFT THRU THE CWA BY
EARLY EVENING. CRNT ROUND OF CONVECTION IN NWRN IA IS WEAKENING...
AS IT MOVES INTO A LESS FAVORABLE AIRMASS WITH THTE TROFFING. THIS
ACTIVITY WAS ASSOCIATED WITH MASSIVE LOW TO MID LVL WAA AND A
SHORTWV IN ERN NEB. NXT THING TO WORRY ABT IS THE FROPA ITSELF.
LOOKING AT MESOETA WIND SHEAR FIELDS...IT APPEARS THAT THE 850 WINDS
START GOING TO THE WEST AS THE AFTN PROGRESSES...WHICH IS NEVER GOOD
FOR OUR CWA. IN FACT...SWRN MN REALLY GETS CUTOFF FM THE GOOD SHEAR
EVEN THOUGH THEY ARE AHEAD OF THE FRONT. BEST CHCS FOR TS AND SVR TS
WL LIKELY BE IN NWRN IA LATER THIS AFTN. HERE...THE DIR WIND SHEAR
IS NOT THE BEST...BUT THERE IS A FEED COMING UP FM ERN NEB AND ERN
KS...AND NWRN IA FM ABOUT KSUX TO SPENCER IS AT THE NOSE OF THIS
FEED. MESOETA SHOWS THE LIFT WL AHD OF THE SFC FRONT...IN THE SW
FLOW ALOFT AT 700MB. SO WERE LOOKING AT POPS THIS AFTN...MAINLY FM
THE JAMES EASTWARD...EXCEPT FOR SCT ACTIVITY IN NWRN IA.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Sep 22, 10:00 AM CST, 2 hours 8 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SAT SEP 22 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT WILL CONTINUE MOVING EASTWARD THROUGH THE AREA THIS
AFTERNOON. THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON
AND VERY EARLY EVENING...WILL BE ACROSS MOST OF SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...STRETCHING BACK INTO EXTREME NORTHEAST
NEBRASKA. THESE ARE THE AREAS WHICH HAVE THE BEST CHANCE TO POSSIBLY
SEE A SEVERE STORM. HOWEVER THE DIRECTIONAL WIND SHEAR ALOFT IS
RATHER MARGINAL...AS THE DIRECTIONS SHIFT TO THE WEST AND SOUTHWEST
JUST ABOVE THE SURFACE. THE AIR IS COOL ALOFT HOWEVER...WHICH
COULD TRANSLATE INTO SOME HAIL AND GUSTY WINDS. FURTHER WEST IN
SOUTHEAST SOUTH DAKOTA...THE DIRECTIONAL WIND SHEAR IS EVEN LESS
FAVORABLE FOR SEVERE WEATHER. GENERAL THUNDERSTORMS CANNOT BE RULED
OUT IN SOUTHEAST SOUTH DAKOTA TODAY ALONG THE FRONT...BUT THEY SHOULD
STAY BELOW SEVERE LIMITS.

SDZ071-MNZ072-080-081-089-090-098-IAZ001>003-012>014-020>022-031-
032-NEZ013-014-230500-
LYON-MURRAY-COTTONWOOD-ROCK-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-
UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SLAYTON...LUVERNE...WORTHINGTON...ROCK RAPIDS...
SPIRIT LAKE...ELK POINT...SIOUX CENTER...SPENCER...LE MARS...
STORM LAKE...SIOUX CITY...
1100 AM CDT SAT SEP 22 2001

* FORECAST THROUGH MIDNIGHT:
  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT...MAINLY BY
  MID AFTERNOON IN THIS AREA.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM.

SDZ038>040-052>056-058>062-064>070-MNZ071-097-230500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-JERAULD-SANBORN-MINER-LAKE-MOODY-
PIPESTONE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...MITCHELL...
SIOUX FALLS...YANKTON...VERMILLION...
1100 AM CDT SAT SEP 22 2001

* FORECAST THROUGH MIDNIGHT:
  GENERAL THUNDERSTORMS ARE POSSIBLE IN THIS AREA THROUGH THE DAYLIGHT
  HOURS. IT IS ANTICIPATED THAT THIS ACTIVITY WILL STAY BELOW SEVERE
  LIMITS.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cottonwood

When
September 22, 12:08 PM CST
Where
Cottonwood County, 2 mi S of Jeffers
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.017, -95.200

Thunderstorm winds caused tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267878.